Colorado, 2017

Winter Storm and Winter Weather in Colorado, January 3 to 5, 2017

January 3 to 5, 2017 · NWS BOU · 9 events in 9 counties and zones

The first in a series of powerful winter storms brought a period of heavy snow to the north central mountains, Front Range Foothills and Urban Corridor. In the mountains and foothills, the heaviest snowfall occurred along and north of the Interstate 70 corridor.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

The first in a series of powerful winter storms brought a period of heavy snow to the north central mountains, Front Range Foothills and Urban Corridor. In the mountains and foothills, the heaviest snowfall occurred along and north of the Interstate 70 corridor. Storm totals ranged from one to around three feet. Eastbound I-70 was closed at Vail and Silverthorne because of poor conditions and several spun-out vehicles. Across the Interstate 25 corridor, heavy snowfall fell over northern parts of metro Denver north to around Fort Collins. At Denver International Airport, 145 flights were canceled.

Some of the storm totals in the mountains and foothills included: 38.5 inches at Mt. Zirkel, 23 inches just northeast of Rabbit Ears Pass, 21.8 inches, 9 miles south-southeast of Spicer; 19.7 inches 5 miles northeast of Ward, 18 inches, 9 miles east of Glendive and 16 miles west-southwest of Walden; 17 inches, 3 miles south of Brainard Lake and Copeland Lake; 16 inches at Arapaho Basin and 5 miles east-northeast of Nederland and Niwot Ridge SNOTEL; 15.7 inches at Eldora, 15 inches at Estes Park, 14.5 inches at Berthoud Pass; 14 inches at Allenspark, 12.9 inches, 7 miles east-northeast of Virginia Dale, 12.7 inches in Breckenridge and 12 inches at Gross Reservoir.

Along the I-25 corridor, some of the storm totals included: 13.8 inches in Boulder, 12 inches at Marston Reservoir, 9.5 inches in Niwot, 9 inches at Flatiron Reservoir, 8.3 inches in Northglenn; 8 inches at Hygiene, 7 inches in Arvada, 5 miles west-northwest of Brighton, Frederick, Lafayette, Loveland and 5 miles northeast of Westminster; with 6.5 inches at Ralston Reservoir and Wheat Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 3, 5:25 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 3, 5:25 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
525 PM MST Tue Jan 3 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 159 PM MST Tue Jan 3 2017

A strong northwesterly flow aloft will be over the region through
Wednesday. Expect persistent light to moderate snowfall in the
mountains north of I-70. A strong 120+ kt upper level jet ahead of
a storm system dropping out of the Pacific Northwest will move
into northern CO by 00z Thu. There is good mid level qg ascent
and still favorable mid level instabilities as well for the
mountains. For areas in and near the Front Range Foothills,
shallow upslope will be overrun by a strong jet aloft. Could see
enhanced snow bands oriented northwest to southeast across the CWA
by late Wednesday aftn. Have decided to upgrade the Winter Storm
Watches to Warnings for zones 30, 32, 34 and 35. Due to the
potential for heavy banded snowfall have also placed zones 36, 38
and 39 to Winter Storm Watches. This could adversely impact the
Wednesday evening commute if any bands of convective symmetric
instability crank up in the afternoon. As for tonight for the
northeast plains, some low clouds are expected to be around with
just isold light snow possible near the foothills...otherwise
cold and dry.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 159 PM MST Tue Jan 3 2017

Complicated winter pattern to start the year with moist West to
Northwest flow ahead of an elongated upper trough moving South.
Cold, arctic air will continue to move south over the region
Wednesday afternoon behind a cold frontal boundary that will
bring another surge of upslope favorable NE surface winds to the
plains. The big players here will be the moisture available along
with the upper jet and frontogenesis. This will provide for CSI
potential and subsequent banding Wednesday night into Thursday
morning. This banding could bring periods of intense snowfall and
drop up to 1-2 inches in less than an hour. Have kept snowfall
pops high in the mountains with the moisture levels and decent
lift providing for continued accumulations into late Thursday with
an additional foot or more possible in the high country. On the
plains amounts will be higher closer to the Foothills and North of
I-25 to the Wyoming border. Amounts of 2 to 5 inches will be
possible for the plains East of DIA and 4 to 6 for areas west of
DIA to include the I-25 corridor and south to Elbert county. As
you go west of I-25 amounts will increase due to upslope. These
amounts will be from 10 to 15 inches. Have issued a Winter Storm
Watch for areas in Larimer and Weld county south into Boulder and
Jefferson counties that will go from Wednesday afternoon to
Thursday evening. Have advised the oncoming shift of a possible
need for an advisory for the Denver Metro area east onto the
plains for that time period due to the snow ratios and intensity
possible with banding. Temperatures will be cold Thursday night
with lows below zero and highs in the single digits.

Precipitation over the area will end starting Friday morning from
north to south as the upper trough sags southward. Temperatures
will rebound slightly into the 20s with overnight lows continuing
to be below zero. An upper ridge will move in over the weekend
clearing out conditions and allowing for highs to rebound back
to normal with possible upper 50s by Monday. The next weather
maker will move in Tuesday with another round of snow possible for
the mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 524 PM MST Tue Jan 3 2017

Mid and upper level moisture will continue through 02z but could
start to see mvfr/ifr cigs developing later this evening into
Wednesday morning as northeasterly winds help to moisten the
airmass and a weak Denver Cyclone wraps moisture into the area
airports. A few light flurries could be seen early Wednesday
morning however the bigger cold push isn't expected until later
Wednesday afternoon for heavier snow restricting ceilings and
visibilities. Snow bands will likely create narrow areas of low
visibility and heavier snowfall rates.. Could see cigs blo 1kft
and vsbys to 1/2mi by 00z Thu. Easterly winds his evening will
cyclone around to the northeast and become light and variable at
times, then stronger northeast on Wednesday, aob 10 kts for the
most part.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 5 AM Wednesday to 11 AM MST Thursday
for COZ030-032-035.

Winter Storm Watch from Wednesday morning through Thursday
afternoon for COZ036-038-039.

Winter Weather Advisory until 6 PM MST this evening for COZ031-
033.

Winter Storm Warning until 11 AM MST Thursday for COZ031-033-034.

&&

SHORT TERM...Cooper
LONG TERM...Bowen
AVIATION...Kriederman
Hazardous weather outlook, Jan 3, 5:46 AM MST, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
546 AM MST TUE JAN 3 2017

COZ030>051-041300-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
546 AM MST TUE JAN 3 2017

...WINTER STORM WARNING FOR THE MOUNTAINS NORTH OF I-70 TONIGHT
THROUGH THURSDAY MORNING...
...WINTER STORM WATCH FOR THE MOUNTAINS ALONG AND SOUTH OF I-70
LATE TONIGHT THROUGH THURSDAY AFTERNOON...
...WINTER STORM WATCH FOR THE HIGHER VALLEYS AND NORTHERN
FOOTHILLS FOR LATE TONIGHT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

COLD AIR ASSOCIATED WITH A CANADIAN COLD FRONT HAS MOVED INTO
NORTHERN COLORADO THIS MORNING. THIS WILL KEEP TEMPERATURES MUCH
COOLER THAN NORMAL TODAY AND TONIGHT. IN THE MOUNTAINS, PACIFIC
MOISTURE AND STRONG WESTERLY FLOW HAVE MOVED OVER THE REGION,
CAUSING LIGHT TO MODERATE SNOWFALL. MOISTURE LEVELS WILL BE
INCREASING FURTHER TONIGHT CAUSING SNOWFALL ACCUMULATIONS TO
INCREASE, ESPECIALLY TO THE NORTH OF THE I-70 CORRIDOR. SNOW
ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED TODAY WITH ANOTHER 3
TO 6 INCHES TONIGHT. MOUNTAIN TRAVEL MAY BE DIFFICULT TODAY AND
TONIGHT DUE TO SNOW-COVERED ROADS AND POOR VISIBILITY IN FALLING
SNOW. VARIOUS WINTER WEATHER ADVISORIES, WARNINGS AND WATCHES ARE
IN EFFECT FOR THE NEXT FEW DAYS.

ON THE PLAINS, A BAND OF SNOW ACROSS WELD AND MORGAN COUNTIES THIS
MORNING SHOULD DISSIPATE BY LATE THIS MORNING. AREAS UNDER THE
SNOW BAND MAY SEE A COUPLE INCHES OF ACCUMULATION BEFORE THE SNOW
BAND BREAKS APART. HIGH TEMPERATURES NEAR THE NORTHERN BORDER MAY
ONLY BE IN THE UPPER TEENS WHILE THE REST OF NORTHEAST COLORADO
TOP OUT IN THE LOWER AND MID 20S. OVERNIGHT LOWS ARE EXPECTED TO
BE IN THE LOWER SINGLE DIGITS ACROSS MOST OF THE PLAINS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE IN THE MOUNTAINS AND HIGHER VALLEYS WEDNESDAY
THROUGH THURSDAY WITH PERIODS OF HEAVY SNOW AT TIMES. ADDITIONAL
ACCUMULATIONS WILL RANGE FROM 8 TO 16 INCHES WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. THE HIGHER VALLEYS COULD SEE FROM 6 TO 12
INCHES OF SNOW. GUSTY WEST WINDS WILL PRODUCE AREAS OF BLOWING
SNOW AND POOR VISIBLITIES OVER THE HIGHER PASSES.

AT LOWER ELEVATIONS SNOW WILL INCREASE NEAR THE WYOMING BORDER
WEDNESDAY MORNING AND THEN SPREAD SOUTHWARD BY AFTERNOON AS
ANOTHER SHOT OF COLDER AIR MOVES ACROSS NORTHEAST COLORADO. HEAVY
SNOW MAY OCCUR IN THE NORTHERN FOOTHILLS WEDNESDAY AND WEDNESDAY
NIGHT WITH ACCUMULATIONS FROM 8 TO 16 INCHES POSSIBLE. THERE IS
ALSO SOME POTENTIAL FOR HEAVY SNOW ALONG THE FRONT RANGE FROM
DENVER NORTH TO THE WYOMING BORDER WEDNESDAY NIGHT.

SNOW WILL CONTINUE INTO THURSDAY MORNING BUT SHOULD BEGIN TO
DECREASE FROM NORTH TO SOUTH BY THURSDAY AFTERNOON. HOWEVER,
TEMPERATURES WILL BE WELL BELOW NORMAL. ON FRIDAY THERE WILL BE A
CHANCE OF LIGHT SNOW IN THE MOUNTAINS WITH ONLY A SLIGHT CHANCE AT
LOWER ELEVATIONS.

DRY CONDITIONS ALONG WITH A WARMING TREND ARE EXPECTED FOR THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
January 3, 8:00 PM MST to January 5, 5:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Storm totals included: 38.7, 4 miles souitheast of Mt. Zirkel, 21.8 inches, 9 miles south-southeast of Spicer and 19 inches at Tower.

Winter Storm, Grand & Summit Counties Below 9000 Feet

When
January 3, 8:00 PM MST to January 5, 5:00 AM MST
Where
Grand & Summit Counties Below 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.869, -106.117 (the zone’s center; the record gives no point)

Storm totals included 12 inches near Stillwater Creek and 11 inches near Grand Lake.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
January 3, 8:00 PM MST to January 5, 5:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals included: 17 inches at Deadman Hill, 13 inches at Willow Park and 12 inches at Long Draw Reservoir.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 3, 8:00 PM MST to January 5, 5:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included: 16 inches in Niwot Ridge, 14.5 inches, 5 miles west-southwest of Guanella Pass and 13.3 inches at Loveland Pass, 12 inches at Eldora, and Winter Park Ski Areas.

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
January 3, 8:00 PM MST to January 5, 5:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Storm totals included: 17 inches at Copeland Lake, 15 inches at Estes Park, 14.5 inches, 3 miles west of Jamestown; 14 inches at Allenspark and 12 inches at Gross Reservoir.

Winter Storm, Larimer County Below 6000 Feet / Nw Weld County

When
January 4, 2:00 PM MST to January 5, 4:45 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Storm totals included: 9 inches at Flatiron Reservoir, 7 inches near Loveland, with 5 inches at Colorado State University in Ft. Collins.

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
January 4, 2:00 PM MST to January 5, 11:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals included: 13.8 inches in Boulder, 12 inches in Marston Reservoir, 11 inches in Erie, 9.5 inches in Niwot, with 7 inches in Arvada and near Frederick.

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
January 4, 2:00 PM MST to January 5, 11:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Storm totals included 7 inches near Brighton and Westminster, with 6.7 inches near Northglenn.

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
January 4, 2:00 PM MST to January 5, 11:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals included 9 inches at Aspen Springs and Georgetown, with 5 inches in Bailey.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670138, 670139, 670140, 670141, 670142, 670143, 670144, 670145, 670146.